Colorado, 2013

Damaging Wind in Colorado, August 15, 2013

August 15, 2013 · NWS BOU · 1 event in 1 county or zone

A microburst uprooted 30 to 40 large trees across a 12-block area of the Park Hill neighborhood in east central Denver. Several trees were snapped near the base along with numerous branches, 8 to 10 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A microburst uprooted 30 to 40 large trees across a 12-block area of the Park Hill neighborhood in east central Denver. Several trees were snapped near the base along with numerous branches, 8 to 10 inches in diameter. Power poles and lines were also downed with resulted in outages which affected 700 hundred residents. One of the downed trees crushed a car's hood, narrowly missing the driver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 15, 1:34 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 15, 1:34 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
234 PM MDT THU AUG 15 2013

.SHORT TERM...EXPECT A QUICK DECREASE IN THE DIURNAL CONVECTION
OVER MOST OF OUR AREA THIS EVENING. IN THE NORTHEAST
CORNER...MOISTURE HANGING IN THERE BUT WINDS AT AKRON SHIFTING
MORE SOUTHERLY. HINTS THAT BOTH THE UPPER LEVEL FORCING AND THE
SURFACE MOISTURE BOUNDARY WILL BE SHIFTING EAST OVER THE NEXT
COUPLE OF HOURS. STILL EXPECT SOME REDEVELOPMENT AS THE AIR
WARMS...BUT LOOKING LIKE THE SEVERE THREAT IS NOT GREAT. THIS
AREA WILL ALSO BE DRYING AND STABILIZING IN THE EARLY EVENING.

ONLY MINOR CHANGES TO THE EARLIER FORECAST WITH ADDITIONAL DRYING
AND WARMING ON FRIDAY. DIURNAL CONVECTION OVER THE MOUNTAINS...
MAINLY CLOUDS WITH A FEW WEAK SHOWERS.

.LONG TERM...NO SIGNIFICANT ADJUSTMENTS IN THE LONG TERM. THE
UPPER LEVEL RIDGE WILL REMAIN OVER COLORADO THROUGH THE WEEKEND.
NOT MUCH ON SATURDAY WITH A DRY...SUBSIDENT AND NORTHERLY FLOW
OVER THE CWFA. BEST POTENTIAL WL BE FOR ISOLD COVERAGE OVER THE
MTNS. ON SUNDAY...THE RIDGE AXIS SHIFT TO THE EAST AND SUBTROPICAL
MOISTURE IS PROGGED TO GRADUALLY ADVECT INTO WRN CO. AS A
RESULT...SHOULD SEE BETTER TSTM COVERAGE OVER THE MOUNTAINS SUNDAY
AFTERNOON AND EVENING. ON MONDAY...MOISTURE WILL CONTINUE TO
SPREAD ACROSS THE REST OF THE CWFA. SHOULD SEE SCT TSTM COVERAGE
IN THE MOUNTAINS MONDAY WITH LESSER COVERAGE OVER THE NORTHEASTERN
PLAINS. SHEAR MINIMAL WITH WEAK STORM MOTIONS...SO MODERATE TO
HEAVY RAINFALL THE MAIN PRODUCT OF THE STORMS. THE LATEST
GFS/ECMWF KEEP THE RIDGE OVER COLORADO WITH SUBTROPICAL MOISTURE
TRAPPED OVER CO ON TUESDAY AS WELL. BEST TSTM COVERAGE BY MID WEEK
WILL BE OVER THE MTNS. UPPER TROUGH GETS CLOSED OFF THE CA COAST
ON MONDAY MAY FINALLY OPEN UP AND SLIP ACROSS COLORADO BY
WEDNESDAY OR THURSDAY BUT THOSE DETAILS SUBJECT TO CHANGE. WL NOT
GO WITH MORE THAN SLGT CHC POPS FOR WEDNESDAY AND THURSDAY. TEMPERATURES
NEAR NORMAL FOR THE MOST PART THROUGH THE PERIOD.

&&

.AVIATION...VFR THROUGH FRIDAY. ISOLATED THUNDERSTORMS WITH LITTLE
IMPACT EXPECTED THIS AFTERNOON...PROBABLY EVEN LESS CONVECTION ON
FRIDAY.

&&

.HYDROLOGY...NO CONCERNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....COOPER
AVIATION...GIMMESTAD
Hazardous weather outlook, Aug 15, 10:08 AM MST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1108 AM MDT THU AUG 15 2013

COZ030>051-161715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1108 AM MDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE FAR NORTHEAST
CORNER OF COLORADO TODAY. A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE EAST OF A STERLING TO AKRON LINE. HAIL TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS WILL BE POSSIBLE. ELSEWHERE ONLY
ISOLATED HIGHER BASED THUNDERSTORMS ARE EXPECTED WHICH MAY PRODUCE
GUSTY WINDS AND LIGHT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY AS AN UPPER RIDGE
OVER COLORADO CUTS OFF THE FLOW OF SUBTROPICAL MOISTURE OVER THE
REGION. MOUNTAIN LOCATIONS MAY STILL SEE A FEW AFTERNOON
THUNDERSTORMS WHICH PRODUCE BRIEF RAINFALL AND GUSTY WINDS. SUNDAY
AND MONDAY...THE UPPER LEVEL RIDGE OVER THE STATE WILL WEAKEN AND
MID LEVEL MOISTURE WILL BEGIN TO INCREASE. THE CHANCE OF
THUNDERSTORMS WILL RETURN TO THE MOUNTAINS WITH A LESSER CHANCE
OVER THE PLAINS. HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM
THE STORMS. TEMPERATURES WILL BE NEAR SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/COOPER

In the hours before

Special weather statement, Aug 15, 5:30 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT THU AUG 15 2013

COZ040-160100-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-
630 PM MDT THU AUG 15 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR WESTERN ARAPAHOE...SOUTHWESTERN ADAMS AND SOUTHERN
DENVER COUNTIES UNTIL 700 PM MDT.

AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER WESTERN AURORA...OR 9 MILES EAST OF
DENVER...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
DENVER...AURORA...NORTHEASTERN CENTENNIAL...GREENWOOD VILLAGE...
BUCKLEY AFB AND ARAPAHOE PARK.

LAT...LON 3978 10497 3981 10478 3968 10458 3957 10485
TIME...MOT...LOC 0029Z 309DEG 31KT 3971 10479

ENTREKIN

The radar

The Denver radar (KFTG), 30 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Denver

When
August 15, 5:45 PM MST
Where
Denver County, 2.13 mi E of Denver
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -104.890

A microburst downed numerous trees and power outages in in east central Denver.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460602.